A case of lactic acidosis induced by linezolid.
Author(s): Velez JC, Janech MG, Medscape
Affiliation(s): Division of Nephrology, Department of Medicine, Medical University of South Carolina, 96 Jonathan Lucas Street, Clinical Sciences Building, Room 829, Charleston, SC 29425, USA. email@example.com
Publication date & source: 2010-04, Nat Rev Nephrol., 6(4):236-42.
Publication type: Case Reports; Research Support, N.I.H., Extramural; Research Support, Non-U.S. Gov't; Research Support, U.S. Gov't, Non-P.H.S.
BACKGROUND: A 36-year-old African American man with end-stage renal disease on chronic maintenance hemodialysis was transferred first from a hospital to a long-term acute care facility for advanced care then to the intensive care unit of our university hospital with unexplained abdominal pain, nausea, hypotension, altered mental status and anion gap metabolic acidosis. Subsequent review of the patient's medication list revealed that the he had been on linezolid for 6 weeks for the treatment of vancomycin-resistant Enterococcus fecalis bacteremia. INVESTIGATIONS: Medical history, physical examination, laboratory tests, CT imaging of the thorax, abdomen and pelvis and PCR-based tests to determine the presence of polymorphisms in the 16S ribosomal RNA gene. DIAGNOSIS: Lactic acidosis associated with prolonged exposure to linezolid. MANAGEMENT: Discontinuation of linezolid.